Anti-depressants may cause birth defects in infants: study
Washington: Beware would-be-mothers! Taking anti-depressants for the first three months during pregnancy can increase the chances of birth defects in your newborn.
The risk is high enough to merit caution in their use, especially since, in most cases, they are only marginally effective, the study says.
"In pregnancy, you're treating the mother but you're worried about the unborn child and the benefit needs to outweigh the risk," said the study's senior author Anick Berard from Canada.
The study, published in the British Medical Journal, examined the link to birth defects among depressed women.
They looked at 18,487 depressed women in the Quebec Pregnancy Cohort, a longitudinal, population-based grouping of 289,688 pregnancies recorded between 1998 to 2009.
Of the women studied 3,640 -- around 20 percent -- took anti-depressants in the first three months. "We only looked at the first trimester because this is where all the organ systems are developing. At 12 weeks of gestation, the baby is formed," said Berard.
The findings indicate that anti-depressant use during this critical time-window has the potential to interfere with serotonin intake by the fetus, which can result in malformations.
"Serotonin during early pregnancy is essential for the development of all embryonic cells and thus any insult that disturbs the serotonin signaling process has the potential to result in a wide variety of malformations," Berard stated.
When Celexa (the brand name for citalopram) was taken in the first trimester, the risk of major birth defects jumped from five percent to eight per cent, Berard found. The results suggest that in all 88 cases of malformations were linked to use of the drug.
Similarly, use of Paxil (paroxetine) was associated with an increased risk of heart defects; venlafaxine (Effexor), with lung defects; and tricyclic antidepressants (such as Elavil), with increased eye, ear, face and neck defects.